Maryland, 2012

Hail and Damaging Winds in Maryland, August 9, 2012

August 9, 2012 · NWS LWX · 6 events in 3 counties and zones

A cold front approached the Mid Atlantic from the west during the afternoon. Instability and wind shear led to the development of severe thunderstorms that produced damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the Mid Atlantic from the west during the afternoon. Instability and wind shear led to the development of severe thunderstorms that produced damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 9:26 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 9:26 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1026 AM EDT THU AUG 9 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE OHIO VALLEY
TODAY...WITH A WEAK UPPER TROUGH MOVING ACROSS THE AREA THIS
AFTERNOON. THE FRONT WILL SLOWLY CROSS THE REGION LATE FRIDAY
INTO SATURDAY. HIGH PRESSURE WILL SETTLE ACROSS THE REGION SUNDAY
THROUGH MONDAY...BEFORE ANOTHER COLD FRONT AFFECTS THE REGION
THROUGH THE MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ATMOSPHERIC DESTABILIZATION IS UNDERWAY WITH MOST LOCALES BREAKING
OUT OF THE FOG/LOW CLOUDS FROM EARLIER THIS MORNING. CLUSTER OF
SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHERN MARYLAND
HAS EXPANDED AND WILL MOVE EAST ACROSS NORTHERN VIRGINIA.
ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED THIS
AFTERNOON AS DAYTIME HEATING COMBINES WITH DECENT MOISTURE AND AN
APPROACHING TROUGH. THERE REMAINS A THREAT FOR STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING WITH HIGH CAPE ENVT BUT
SHEAR REMAINS WEAK. STORM MOTION WILL BE SLOW WITH HEAVY DOWNPOURS
AND LOCALIZED FLOODING A CONCERN.

NEAR-TERM MODELS ARE ALSO COLLECTIVELY KEYING-IN ON BASICALLY ONE
LINE OR BROKEN LINE OF CONVECTION THAT MOVES ACROSS THE AREA OVER
THE COURSE OF THE AFTN/EARLY EVE...W/ VERY LITTLE IMMEDIATELY
BEHIND IT - THOUGH THE HRRR DOES CONTINUALLY DEVELOP CELLS BACK
INTO WV MOST OF THE DAY. THIS SOLUTION DOES LINE-UP W/ THE
FORECAST FOR A LEE TROUGH TO MOVE ACROSS THE AREA THIS AFTN...THE
PRECURSOR TO THE INCOMING LOW PRESSURE SYSTEM ON FRIDAY - THESE
FEATURES WILL AFFECT THE AREA ABOUT A DAY APART.

THERE WILL BE ENOUGH LIFT BEHIND THE INITIAL LEE TROUGH PASSAGE
AND THE INCOMING LOW PRESSURE SYSTEM TO DEVELOP SCATTERED BATCHES
OF SHOWER ACTIVITY WELL INTO THE OVERNIGHT HRS. IT WILL STILL BE
WARM TONIGHT - EVEN W/ OVERCAST SKIES AND SCATTERED SHOWERS SINCE
THE HUMIDITY LEVELS WILL STAY FAIRLY HIGH.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
UPPER LEVEL LOW PRESSURE PROGRESSES INTO THE GREAT LAKES AREA BY
EARLY FRIDAY. A DEEP SOUTHERLY FLOW REMAINS IN PLACE EARLY FRIDAY AS
THE COLD FRONT CROSSES THE CENTRAL APPALACHIANS. THE GFS IS A LITTLE
FASTER WITH THE TIMING OF THE FRONT THROUGH THE DC AREA...WHILE THE
NAM REMAINS CONSISTENT BRINGING IT IN FRIDAY EVENING.  THERE WILL BE
DECENT MID LEVEL FRONTOGENESIS BACK OUT TOWARD W VA AHEAD OF THE
UPPER TROF. SPC KEEPS US IN A SLIGHT RISK FOR SEVERE STORMS FRIDAY
GIVEN UNCERTAINTY IN CLOUD COVER AND MARGINAL SHEAR. A PERIOD OF
LOCALLY HEAVY RAINFALL IS LIKELY FRIDAY AFTERNOON AND EVENING WITH
ISOLATED STRONG TO SEVERE THUNDERSTORMS. TEMPERATURES IN THE MID 80S
ARE EXPECTED IN THE METRO AREAS WITH MUGGY DEW POINTS NEAR 70
DEGREES.  BEHIND THE FRONT A DRIER NORTHWEST FLOW DEVELOPS. BOTH THE
NAM AND GFS HAVE THE PRECIPITATION BAND PUSHING EAST OF OUR AREA BY
18Z SATURDAY. WE ARE CARRYING CHANCES OF SHOWERS ABOUT 6 HOURS BEHIND
THIS TO ACCOUNT FOR THE POSSIBILITY OF EARLIER MODEL RUNS THAT THE
FRONT WOULD HANG UP ACROSS OUR AREA...CERTAINLY POSSIBLE THIS TIME
OF YEAR. COOLER TEMPERATURES ARE LIKELY SATURDAY IN EITHER EVENT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GFS AND ECMWF BRING A TROF INTO THE INLAND PACIFIC NORTHWEST BY
THE END OF THIS PERIOD WITH A RIDGE REPLACING THE TROF CURRENTLY
OVER MINNESOTA. THIS TELECONNECTS TO A WEAKER TROF OVER THE EASTERN
U.S. AS THE OLD GREAT LAKES TROF EJECTS INTO EASTERN CANADA. SUNDAY
LOOKS LIKE A NICE DAY WITH TEMPERATURES IN THE MID 80/S AND DEW
POINTS IN THE 60/S.  THE HUMIDITY BEGINS TO RETURN MONDAY AND
TUESDAY WITH THE APPROACH OF THE NEXT UPSTREAM TROF AND AN
INCREASING SOUTHERLY FLOW. TEMPERATURES RISE BACK INTO THE LOWER
90S BY MONDAY WITH A CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS.
THIS THREAT SPREADS INTO THE METRO AREAS TUESDAY AND WEDNESDAY.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MOST OF THE FOG HAS MIXED OUT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL PERSIST THROUGH EARLY EVENING WITH OCCASIONAL REDUCTIONS IN VSBY
AND CIGS TO MVFR. SOME OF THE STORMS COULD CONTAIN STRONG GUSTY
WINDS AOA 40 KTS...SMALL HAIL AND HEAVY DOWNPOURS. PATCHY FOG
WILL REDEVELOP OVERNIGHT INTO EARLY FRIDAY.

POTENTIALLY SEVERE THUNDERSTORMS PROGRESS NORTHEAST THROUGH THE MID
ATLANTIC FRIDAY WITH HEAVY RAIN AND POSSIBLE STRONG WINDS. THE
COLD FRONT STALLS OVER CHESAPEAKE BAY REGION SATURDAY...WITH HIGH
PRESSURE AND MAINLY VFR CONDITIONS EXPECTED SUNDAY AND MONDAY.

&&

.MARINE...
SLY WINDS WILL BEGIN TO CHANNEL AND STRENGTHEN LATER THIS AFTN. A
SCA REMAINS IN EFFECT FOR THE BAY - MAINLY THE MAIN CHANNEL. THE
PEAK WILL BE THIS EVENING AND INTO THE LATE NIGHT HRS...THEN
GRADUALLY SUBSIDE FROM NORTH- TO-SOUTH. SHOWERS AND TSTMS ARE ALSO
EXPECTED TO DEVELOP OFF THE WEST LATER THIS AFTN AND APPROACH THE
WATERS...CREATING GUSTY WINDS IN LOCALIZED AREAS.

SOUTHERLY CHANNELING WILL DEVELOP FRIDAY WITH WIND SPEEDS
APPROACHING 15 KTS. WINDS WILL BECOME LOCALLY GUSTY OVER THE
WATERS IN THUNDERSTORMS FRIDAY WITH REDUCED VISIBILITIES IN HEAVY
DOWNPOURS. A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY WITH GUSTY
WINDS FROM THUNDERSTORMS INTO FRIDAY NIGHT. FRONT STALLS WITH
CONTINUED SHOWERS AND THUNDERSTORMS SATURDAY. HIGH PRESSURE AND
FAIR WEATHER IS EXPECTED SUNDAY AND MONDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EDT
     THIS EVENING FOR ANZ530>533-537>542.
     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT
     FRIDAY FOR ANZ534-543.

&&

SYNOPSIS...GMS
NEAR TERM...KRW
SHORT TERM...GMS
LONG TERM...SDG
AVIATION...KRW/GMS
MARINE...KRW/GMS
Hazardous weather outlook, Aug 9, 6:51 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
751 AM EDT THU AUG 9 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
751 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND
EVENING...FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER
INLET.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND FRIDAY
EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON FRIDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
751 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
MORNING AND CONTINUE INTO TONIGHT. SOME OF THE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS.
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY INTO
FRIDAY EVENING. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL...AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON FRIDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

In the hours before

Special weather statement, Aug 9, 11:52 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 PM EDT THU AUG 9 2012

WVZ055-501>504-091745-
HARDY WV-WESTERN MINERAL WV-EASTERN MINERAL WV-WESTERN GRANT WV-
EASTERN GRANT WV-
1252 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM TO AFFECT HARDY...WESTERN MINERAL...EASTERN
MINERAL...WESTERN GRANT AND EASTERN GRANT COUNTIES...

AT 1253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF MAYSVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT AND WILLIAMSPORT.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3930 7918 3936 7902 3910 7895 3907 7927
      3924 7928
TIME...MOT...LOC 1653Z 257DEG 10KT 3915 7918

KRW
Special weather statement, Aug 9, 11:57 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 PM EDT THU AUG 9 2012

MDZ501-502-091730-
EXTREME WESTERN ALLEGANY MD-CENTRAL AND EASTERN ALLEGANY MD-
1257 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM TO AFFECT EXTREME WESTERN ALLEGANY AND CENTRAL
AND EASTERN ALLEGANY COUNTIES...

AT 1257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT
SAVAGE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE LA VALE AND WELLERSBURG.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3970 7849 3961 7897 3966 7898 3971 7895
      3973 7893 3973 7850
TIME...MOT...LOC 1657Z 259DEG 12KT 3969 7885

KRW
Special weather statement, Aug 9, 12:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 PM EDT THU AUG 9 2012

VAZ026-037>039-091745-
GREENE VA-MADISON VA-ROCKINGHAM VA-ALBEMARLE VA-
107 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON...ROCKINGHAM AND
ALBEMARLE COUNTIES...

AT 107 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF MISSION HOME...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3845 7832 3825 7833 3819 7867 3836 7873
TIME...MOT...LOC 1707Z 253DEG 8KT 3830 7859

KONARIK
Special weather statement, Aug 9, 12:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT THU AUG 9 2012

MDZ006-007-011-091800-
HARFORD MD-SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-
110 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS TO AFFECT HARFORD AND BALTIMORE COUNTIES...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
NOTTINGHAM...MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS WERE
MOVING FROM SOUTHEASTERN BALTIMORE COUNTY INTO HARFORD COUNTY.

LOCATIONS IMPACTED INCLUDE KINGSVILLE...PLEASANT HILLS...BEL AIR...
PERRYMAN AND ABERDEEN.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO
50 MPH CAN BE EXPECTED.

&&

LAT...LON 3935 7624 3930 7627 3929 7630 3930 7630
      3938 7631 3938 7633 3931 7632 3929 7638
      3926 7639 3923 7647 3939 7659 3967 7618
      3955 7607 3949 7610 3948 7606 3945 7605
TIME...MOT...LOC 1710Z 240DEG 11KT 3936 7642

JE

The radar

The Sterling radar (KLWX), 136 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Allegany

When
August 9, 12:35 PM EST
Where
Allegany County, 0.37 mi ENE of Long
Measured
1 in hail
Reported by
Public
Coordinates
39.671, -78.793

Thunderstorm Wind, Allegany

When
August 9, 12:40 PM EST
Where
Allegany County, 0.47 mi NNW of Locust Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.686, -78.784

Large tree down onto a residence along Iowa Dr NW.

Thunderstorm Wind, Baltimore

When
August 9, 4:20 PM EST
Where
Baltimore County, 1.01 mi SSE of Belmont
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.286, -76.764

Tree down at Nuwood Drive and Baltimore National Pike.

Thunderstorm Wind, Montgomery

When
August 9, 6:05 PM EST
Where
Montgomery County, 0.56 mi N of Homewood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.038, -77.051

Light pole knocked down near intersection of Rt 97 and Reedie Rd.

Hail, Montgomery

When
August 9, 6:20 PM EST
Where
Montgomery County, 1.56 mi NNW of Layhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.102, -77.056

Thunderstorm Wind, Montgomery

When
August 9, 6:20 PM EST
Where
Montgomery County, 0.26 mi ESE of Norbeck
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.118, -77.076

Tree down near vicinity of Rt 650 at Georgia Ave.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407867, 407868, 407869, 407870, 407871, 407872.